Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 102, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 24, 2011, 3:59 PM EDT for McCreary County, Pulaski County, Wayne County, Kentucky. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2011, 3:59 PM EDT (19:59 UTC)
- Expired
- Apr 24, 2011, 4:17 PM EDT
- In force
- 18 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY
The radar
The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 4:00 PM EDT | HAIL 0.75 | Monticello, KY | |
| Apr 24, 4:09 PM EDT | HAIL 1 | Monticello, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1536 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
590 WUUS53 KJKL 241959 SVRJKL KYC147-199-231-242045- /O.NEW.KJKL.SV.W.0102.110424T1959Z-110424T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 359 PM EDT SUN APR 24 2011 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY... SOUTH CENTRAL PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY... WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 445 PM EDT * AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SUSIE...OR NEAR MONTICELLO...AND MOVING EAST AT 30 MPH. AT 331 PM EDT GOLF BALL SIZED HAIL WAS REPORTED IN ALBANY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONTICELLO...OIL VALLEY AND BURFIELD AROUND 405 PM EDT. STEUBENVILLE...BARRIER AND COOPERSVILLE AROUND 410 PM EDT. MILL SPRINGS AND KIDDS CROSSING AROUND 415 PM EDT. GREGORY...BETSEY AND DENNEY AROUND 420 PM EDT. DELTA...RITNER...FRAZER AND TRIMBLE AROUND 425 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. && LAT...LON 3711 8460 3683 8435 3669 8491 3684 8502 TIME...MOT...LOC 1958Z 248DEG 26KT 3680 8489 WIND...HAIL 60MPH 1.75IN $$ JACOBSON
1 follow-up statement
796 WWUS53 KJKL 242017 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 417 PM EDT SUN APR 24 2011 KYC147-199-231-242028- /O.CAN.KJKL.SV.W.0102.000000T0000Z-110424T2045Z/ PULASKI KY-WAYNE KY-MCCREARY KY- 417 PM EDT SUN APR 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCCREARY...WAYNE AND SOUTH CENTRAL PULASKI COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3711 8460 3683 8435 3669 8491 3684 8502 TIME...MOT...LOC 2018Z 248DEG 26KT 3685 8472 $$ KAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:35 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 24, 1:35 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 135 PM EDT SUN APR 24 2011 .SHORT TERM.../TODAY/ CONVECTION OCCURRED OVER MUCH OF THE AREA EARLIER THAN WAS FORECAST TODAY. UPDATED THE FORECAST TO ACCOUNT FOR AREA OF PRECIP WHICH WAS DEPARTING TO THE EAST LATE THIS MORNING. THERE IS ALSO ANOTHER BATCH OF THUNDERSTORMS MOVING EAST ALONG THE BORDER OF SOUTH CENTRAL KY AND MIDDLE TN...WITH A RAIN SHIELD WHICH HAS DEVELOPED FROM BLOWOFF TO THE NORTH OF THE STORMS. THIS IS MOVING TOWARD OUR SW COUNTIES AND SHOULD ARRIVE THIS AFTERNOON. PRECIP PROBABILITY OVER OUR NORTHERN COUNTIES LOOKS PROBLEMATIC. WITH SOUTHERN CONVECTION ABSORBING THE LOW LEVEL INFLOW...AND CLOUDS PREVENTING DESTABILIZATION...IT MAY BE DIFFICULT TO GET PRECIP IN THE NORTH. HOWEVER...WITH THE GROUND SO WET...WILL LEAVE THE FLASH FLOOD WATCH IN PLACE IN THE FAR NORTH FOR NOW. IT MAY HAVE TO BE REVISITED WITH THE NEW AFTERNOON FORECAST PACKAGE. BECAUSE OF EXTENSIVE CLOUDS AND PRECIP WHICH HAS OCCURRED...HAVE LOWERED MAX TEMPS CONSIDERABLY FOR MOST OF THE FORECAST AREA THIS AFTERNOON. THE PREVIOUS SHORT TERM FORECAST DISCUSSIONS FOLLOWS... /MESOSCALE UPDATE/ LEFTOVER LINE OF SHOWERS AND THUNDERSTORMS HAS DIMINISHED TO JUST SOME SCATTERED ACTIVITY ACROSS THE AREA. ANOTHER LEADING EDGE LINE OF MORE INTENSE THUNDERSTORMS IS MOVING THROUGH THE WESTERN HALF OF KY. IR SATELLITE AND MOSAIC RADAR SHOW A WEAKENING TREND TO THIS ACTIVITY...HOWEVER IF IT WERE TO HOLD TOGETHER...IT WILL BRUSH OUR WESTERN TIER OF COUNTIES BETWEEN 10 AND 11 AM. /TODAY THROUGH MONDAY NIGHT/ A LINE OF INTENSE THUNDERSTORMS IS CURRENTLY AFFECTING SOUTH CENTRAL KENTUCKY. THESE DEVELOPED IN RESPONSE TO OUTFLOW FROM PREVIOUS CONVECTION AS WELL AS AN ENGAGED LOW LEVEL JET NOSING IN OUT OF THE TENNESSEE VALLEY. THE LINE IS MOVING EAST...AND WILL LIKELY AFFECT OUR WESTERN TIER OF COUNTIES AFTER 4 AM. THE AIR MASS IN THE NORTHERN HALF OF THE AREA IS PRETTY STABLE AT THE SURFACE...SO WOULD EXPECT A GENERAL WEAKENING TREND AS THESE STORMS ENCROACH UPON THE AREA. ONCE THIS LINE MOVES THROUGH...THERE IS DECENT AGREEMENT UPON BRINGING A SHORT WAVE TROUGH EAST INTO THE OHIO VALLEY BY AROUND NOON TODAY. THIS...ALONG WITH THE NEARLY STATIONARY BOUNDARY NORTH OF THE OHIO RIVER WILL PROVIDE THE FOCUS FOR CONVECTION...WITH THE BLUEGRASS COUNTIES SEEING THE HIGHER CHANCES AND GREATEST FLASH FLOODING THREAT. DID EXPAND THE CHANCE POPS A BIT FURTHER TOWARDS THE SOUTHEAST TODAY...WITH MUCH MORE OUTFLOW BOUNDARY ACTIVITY OCCURRING WITH THE COMPLEXES NOW THAT THE SURFACE BOUNDARY IS LESS DEFINED. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. EXPECT ACTIVITY TO BE ON THE DECLINE INTO THE EVENING HOURS WITH THE LOSS OF HEATING. TROUGHING MOVING INTO THE SOUTHERN PLAINS WILL HELP SHARPEN UP THE SURFACE BOUNDARY ALONG THE LOWER OHIO RIVER VALLEY AND ALSO HELP NUDGE IT NORTHWARD...KEEPING THE CONCENTRATED CONVECTION OUT OF THE AREA. THIS DRIER TREND WILL CONTINUE INTO MONDAY AND MONDAY NIGHT AS THE LOW PRESSURE ORGANIZES ACROSS THE SOUTHERN PLAINS AND INTENSIFIES AS IT LIFTS NORTH INTO THE SOUTHERN GREAT LAKES REGION BY TUESDAY MORNING. .LONG TERM.../TUESDAY THROUGH SATURDAY/ MODELS CONTINUE TO PAINT AN ACTIVE PATTERN THRU THE EXTENDED PERIOD WITH SEVERAL WAVES OF LOW PRESSURE DEVELOPING ALONG A PERSISTENT LONGWAVE TROF OVER THE HEART OF THE CONUS AND RIDING UP THE MISSISSIPPI VALLEY FROM THE SOUTHERN PLAINS TOWARDS THE GREAT LAKES. THE WAFFLING SFC BOUNDARY THAT HAS BEEN DRAPED ACROSS THE OHIO VALLEY OVER THE LAST COUPLE OF DAYS WILL BE IN TRANSITION ONCE AGAIN AS THE FIRST SFC LOW OF THE PERIOD WINDS UP OVER THE MID MISSISSIPPI VALLEY EARLY ON TUESDAY. STRONG SOUTHERLY FLOW AHEAD OF THE LOW WILL USHER IN WARMER AIR DURING THE DAY...SHUNTING THE BOUNDARY FURTHER NORTH THRU OHIO AND INDIANA AS A WARM FRONT. FCST SOUNDINGS OVER OUR AREA DEPICT A FAIRLY UNSTABLE AIRMASS DEVELOPING DURING THE DAY. MOS CONTINUES TO ADVERTISE LIKELY TO CATEGORICAL POPS ON TUESDAY...BUT WITH A LACK OF ANY OBVIOUS TRIGGER HAVE OPTED TO MAINTAIN OUR HIGH END CHANCE POPS DURING THE DAY. AS THIS FIRST AREA OF LOW PRESSURE WORKS ITS WAY ACROSS THE GREAT LAKES REGION TUESDAY/TUESDAY NIGHT...ANOTHER AREA OF LOW PRESSURE IS PROGGED TO DEVELOP OVER THE SOUTHERN PLAINS AND LIFT NORTHEAST ALONG A STALLED COLD FRONT RUNNING UP ALONG THE MISSISSIPPI VALLEY. THIS WILL KEEP A THREAT OF SHOWERS AND THUNDERSTORMS OVER THE AREA THRU WEDNESDAY MORNING AS THE COLD FRONT BEGINS SWINGING THRU THE COMMONWEALTH. ON WEDNESDAY...MODELS BEGIN TO DIVERGE WITH THE TIMING OF THE FROPA BUT GENERALLY AGREE ON SOMETIME DURING THE LATE MORNING EARLY AFTERNOON TIME FRAME. ONCE AGAIN FCST SOUNDINGS DEPICT THE POTENTIAL FOR ENOUGH INSTABILITY TO DEVELOP AND COUPLED WITH VEERING LOW LEVEL WIND FIELDS STRONGLY SUGGEST ENOUGH POTENTIAL FOR ANOTHER ROUND OF SEVERE WEATHER OVER CENTRAL AND EAST KENTUCKY TO RAISE SOME CONCERNS FOR WEDNESDAY AFTERNOON AND EVENING. THE PERSISTENT UPPER LEVEL TROF LOOKS TO FINALLY BEGIN PUSHING INTO THE EASTERN CONUS ON THURSDAY...BUT A SLOW DEPARTURE OF THE SFC LOW SHOULD KEEP THE CHANCES FOR PRECIP ASSOCIATED WITH THE WRAP MOISTURE AROUND THE BACKSIDE OF THE LOW GOING WEDNESDAY NIGHT AND INTO THURSDAY BEFORE WINDING DOWN LATE IN THE DAY THURSDAY. THE GENERAL MODEL CONSENSUS WOULD INDICATE HIGH PRESSURE BEGINS TRAVERSING THE SOUTHEASTERN U.S. BY FRIDAY...USHERING IN DRIER AIR AND A SHORT LIVED BREAK IN THE ACTIVE PATTERN...BUT ANOTHER LONG WAVE TROF IS ALREADY APPEARING IN THE GUIDANCE MAKING ITS WAY ONTO THE WEST COAST AND LOOKS TO BRING A RENEWED THREAT FOR MORE RAIN JUST OUTSIDE OF THE FORECAST WINDOW. && .AVIATION.../18Z TO 18Z/...UPDATED THE FORECAST AREA WAS PRECIP FREE AND VFR AT TAF ISSUANCE. HOWEVER... THUNDERSTORMS WERE APPROACHING THE SW CORNER OF THE FORECAST AREA FROM MIDDLE TN...WITH A RAIN SHIELD EXTENDING TO THE NORTH. THIS AREA OF THUNDERSTORMS AND RAIN WILL CONTINUE MOVING EAST THIS AFTERNOON...AFFECTING LOCATIONS MAINLY SOUTH AND WEST OF KJKL. A TEMPORARY REDUCTION TO MVFR OR IFR IS POSSIBLE NEAR THE TN BORDER FROM THE THUNDERSTORMS...OTHERWISE VFR IS EXPECTED TO PERSIST. SOME ADDITIONAL SHOWER OR THUNDERSTORM DEVELOPMENT CAN NOT BE RULED OUT ACROSS THE AREA THROUGH THIS EVENING...BUT THE UNCERTAINTY IS TOO GREAT TO INCLUDE IT IN THE FORECAST. THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL RETREAT TO THE NORTH OVERNIGHT TONIGHT...WITH DRY WEATHER AND VFR CONDITIONS THEN EXPECTED DURING THE DAY MONDAY. WINDS WILL BECOME GUSTIER DURING THE DAY MONDAY...WITH GUSTS TOPPING 20 KT AT TIMES. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052. && SHORT TERM...GEOGERIAN/HAL LONG TERM....MB AVIATION...HAL
Hazardous weather outlook, Apr 24, 4:24 AM EDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 424 AM EDT SUN APR 24 2011 KYZ044-050>052-251130- FLEMING-MONTGOMERY-BATH-ROWAN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD 424 AM EDT SUN APR 24 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND PERSIST INTO TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. IN ADDITION...FLASH FLOODING IS POSSIBLE THROUGH TONIGHT. SEE ONGOING FLASH FLOOD WATCH FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AND MONDAY NIGHT...AND AGAIN FROM TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL...ANY WIND DAMAGE...OR EXCESSIVE RAINFALL TO THE NATIONAL WEATHER SERVICE IN JACKSON. KYZ058>060-068-069-079-080-083>088-104-106>120-251130- ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE- MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 424 AM EDT SUN APR 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND PERSIST INTO TONIGHT...MAINLY NORTH OF THE HAL ROGERS PARKWAY AND HIGHWAY 80. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AND MONDAY NIGHT...AND AGAIN FROM TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL...ANY WIND DAMAGE...OR EXCESSIVE RAINFALL TO THE NATIONAL WEATHER SERVICE IN JACKSON. MB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:35 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Powell | 25 min |
| Apr 23, 9:03 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 27 min |
| Apr 24, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 30 min |
| Apr 24, 4:39 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 36 min |
| Apr 24, 5:08 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.